Wyoming, 2002

Hail in Wyoming, August 26, 2002

August 26, 2002 · NWS UNR · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 6:00 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 26, 6:00 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT MON AUG 26 2002

HAVE UPDATED ZONES TO REMOVE SVR TSTM WATCH FROM SHANNON AND FALL
RIVER COUNTIES. ADDTNL SHWS/TSTMS IN NE WY WL SPREAD EAST ACRS FA
AS S/W APPROACHES.

.UNR...NONE

In the hours before

Local storm report, Aug 26, 2:23 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BOXELDER                  SD   1 INCH HAIL
08/26/02   PENNINGTON                     HAIL REPORTED AT I-90
                                          EXIT AT BOXELDER
Local storm report, Aug 26, 2:45 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3 SW CUSTER               SD   1 INCH HAIL
08/26/02   CUSTER                         HAIL REPORTED AT BEAVER
                                          LAKE CAMPGROUND
Local storm report, Aug 26, 3:24 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3 SW CUSTER               SD   1.75 INCH HAIL
08/26/02   CUSTER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0351 PM    2 S MYSTIC                SD   .75 INCH HAIL
08/26/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0412 PM    PRINGLE                   SD   1.75 INCH HAIL
08/26/02   CUSTER                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 26, 4:19 PM MST, 3 hours 33 minutes before
SDZ002-013-014-024>026-028>032-043-044-046-047-049-072>074-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH 637 HAS BEEN CANCELLED FOR MOST OF
WESTERN SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS MUCH OF WESTERN SOUTH
DAKOTA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
THIS INCLUDES PERKINS...ZIEBACH...TODD...TRIPP...HAAKON...MELLETTE...
BENNETT...JACKSON...PENNINGTON...MEADE...CUSTER AND LAWRENCE
COUNTIES.
Local storm report, Aug 26, 4:33 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    WIND CAVE                 SD   1.5 INCH HAIL
08/26/02   CUSTER                         WIND CAVE PARK RANGER

0458 PM    3 NW BUFFALO GAP          SD   .75 INCH HAIL
08/26/02   CUSTER                         EVENT DURATION 4
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0500 PM    4 NW ORAL                 SD   1.5 INCH HAIL
08/26/02   FALL RIVER                     HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          PUBLIC.
Special weather statement, Aug 26, 5:45 PM MST, 2 hours 7 minutes before
SDZ027-041-042-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH 641 HAS BEEN CANCELLED FOR SOUTHWESTERN
SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS SOUTHWESTERN SOUTH
DAKOTA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
THIS INCLUDES SHANNON AND FALL RIVER COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
August 26, 7:52 PM MST
Where
Campbell County, 8 mi N of Gillette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.400, -105.483

Hail, Campbell

When
August 26, 7:55 PM MST
Where
Campbell County, 10 mi W of Gillette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -105.683

Hail, Campbell

When
August 26, 8:20 PM MST
Where
Campbell County, 1 mi S of Gillette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -105.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310829, 5310830, 5310831.